Minnesota, 2004Damaging Winds and Strong Wind in Minnesota, September 23, 2004
September 23, 2004 · NWS MPX · 18 events in 10 counties and zones
17 thunderstorm wind, 1 strong wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 23, 9:45 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 23, 9:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1045 AM CDT THU SEP 23 2004
.DISCUSSION...
SFC LOW OVER E SD DEEPENING WITH PRES FALL AXIS TOWARD MSP AREA.
BAND OF SHOWERS EXTENDING DOWN INTO IA HANDLED FAIRLY WELL BY 12Z
ETA DEPICTION OF MID LEVEL MOIST BAND..AND AXIS OF 850-500 QG CONV.
THIS MOVING NE OVER REST OF CWA. WDL PROFILER SHOWING LITTLE OR NO
DIRECTIONAL SHEAR. BEST SHOT AT SOME GOOD SHEAR COMBINED WITH SFC
HEATING AND INSTABILITY ADVECTION OVER N PART CWA IN CENTRAL MN AND
POSSIBLY NW WI.
&&
MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 23, 4:37 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT THU SEP 23 2004
MNZ069-070-076>078-082>085-091>093-WIZ015-016-023>028-241100-
BARRON-BLUE EARTH-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-
GOODHUE-LE SUEUR-MARTIN-PEPIN-PIERCE-RICE-RUSK-SCOTT-ST CROIX-STEELE-
WASECA-WATONWAN-
537 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA AS WELL AS MUCH OF WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ041>045-047>068-073>075-WIZ014-241100-
ANOKA-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POLK-POPE-RAMSEY-REDWOOD-RENVILLE-SHERBURNE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-YELLOW MEDICINE-
537 AM CDT THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL MINNESOTA AND
A PORTION OF WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER INDICATES A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS TODAY. THESE STORMS ARE ANTICIPATED ALONG A STRONG
COLD FRONT THAT WILL RACE FROM SOUTHWEST MINNESOTA LATE THIS
MORNING...THROUGH CENTRAL MINNESOTA THIS AFTERNOON. THIS COLD FRONT
WILL REACH A LINE FROM MILLE LACS LAKE TO BALSAM LAKE...WISCONSIN BY
6 PM. DAMAGING WIND GUSTS ARE POSSIBLE AS A LINE OF FAST MOVING
STORMS MOVE THROUGH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Stearns
- When
- September 23, 12:20 PM CST
- Where
- Stearns County, Sartell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.617, -94.200
Trees and power lines were downed. A camper trailer was blown onto its side.
Thunderstorm Wind, Carver
- When
- September 23, 12:30 PM CST
- Where
- Carver County, Chaska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.783, -93.600
A large tree was downed onto a power line, setting it on fire. A fence was also damaged by the felled tree. The time was estimated.
Thunderstorm Wind, Morrison
- When
- September 23, 12:35 PM CST
- Where
- Morrison County, Little Falls
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.983, -94.367
Several trees were downed, including one in Pine Grove Park.
Strong Wind, Hennepin
- When
- September 23, 12:45 PM CST
- Where
- Hennepin forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Gusty winds ahead of a thunderstorm caused a rig platform on a high rise building along Nicollet Mall to spin around and crash into a window on the 36th floor. Two men who were washing windows from the platform sustained minor injuries. In addition, two people had to be rescued after the gusty wind caused their boat to capsize on Lake Nokomis.
Thunderstorm Wind, Ramsey
- When
- September 23, 12:50 PM CST
- Where
- Ramsey County, Roseville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.017, -93.150
Thunderstorm Wind, Ramsey
- When
- September 23, 12:51 PM CST
- Where
- Ramsey County, Arden Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.050, -93.167
Thunderstorm Wind, Anoka
- When
- September 23, 12:52 PM CST
- Where
- Anoka County, Coon Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.167, -93.317
Thunderstorm Wind, Anoka
- When
- September 23, 12:52 PM CST
- Where
- Anoka County, Fridley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.083, -93.250
Thunderstorm Wind, Anoka
- When
- September 23, 12:55 PM CST
- Where
- Anoka County, Anoka Co Blaine Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.133, -93.217
A 64 MPH wind gust was recorded at the airport.
Thunderstorm Wind, Ramsey
- When
- September 23, 1:10 PM CST
- Where
- Ramsey County, St Paul
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.967, -93.150
Several trees up to 3 feet in diameter were downed onto roads, roofs, and parked cars in the Dale Street and Marshall Avenue area.
Thunderstorm Wind, Anoka
- When
- September 23, 1:12 PM CST
- Where
- Anoka County, Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.350, -93.333
Thunderstorm Wind, Ramsey
- When
- September 23, 1:15 PM CST
- Where
- Ramsey County, Maplewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.133, -93.350
A few trees were downed onto a power line, setting them on fire. The time was estimated.
Thunderstorm Wind, Anoka
- When
- September 23, 1:20 PM CST
- Where
- Anoka County, Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.167, -93.050
A few trees and power lines were downed near Centerville Road and Main Street.
Thunderstorm Wind, Isanti
- When
- September 23, 1:20 PM CST
- Where
- Isanti County, 8 mi W of Cambridge
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.583, -93.400
A spotter estimated a wind gust between 60 and 65 MPH near the intersection of highways 47 and 95.
Thunderstorm Wind, Isanti
- When
- September 23, 1:25 PM CST
- Where
- Isanti County, 1 mi W of Cambridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.583, -93.250
Thunderstorm Wind, Kanabec
- When
- September 23, 1:35 PM CST
- Where
- Kanabec County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.950, -93.267
A few trees were downed and shingles were damaged in South Fork Township. The time was estimated.
Thunderstorm Wind, Chisago
- When
- September 23, 1:35 PM CST
- Where
- Chisago County, Harris
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 45.583, -92.983
Thunderstorm Wind, Washington
- When
- September 23, 1:35 PM CST
- Where
- Washington County, 1 mi NW of Stillwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.083, -92.850
A power line was downed along Highway 96 at Norrel Ave.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 23, 20041 death · 1 event
- Tornado in South Dakota, September 23, 2004F2 · 1 event
- Flash Flooding and Hail in Texas, September 23, 2004$27,000 · 1 in hail · 5 events
- Tornado in Minnesota, September 23, 2004F1 · 1 event
- Damaging Winds in Minnesota, September 23, 200460 kt wind · 13 events
- Frost and Freeze in Colorado, September 23, 20043 events
- Damaging Winds in Minnesota, September 23, 200454 kt wind · 3 events
- Flash Flood and Hail in Texas, September 23, 20042.75 in hail · 3 events
- Flooding in Iowa, September 23 to 24, 2004$10,000 · 2 events
- Storm Surge in Alaska, September 23 to 25, 20041 event
- Flood in Illinois, September 23 to 26, 20041 event
- Flash Flood in Texas, September 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422056, 5422057, 5422058, 5422059, 5422060, 5422062, 5422063, 5422064, 5422066, 5422061, 5422067, 5422065, 5422068, 5422069, 5422070, 5422071, 5422072, 5422129.